To the Editor.—
Recently, an article by Steven R. Cohen, MD, MPH,1 concerning exposure to 4,4′-methylenedianiline was brought to our attention.Strictly speaking, the title of his article was rather misleading and, perhaps, it would have been more appropriately entitled "Yellow Staining Caused by Curing Agent Z." Curing agent Z is a dark-colored liquid-modified aromatic amine containing 4,4′-methylenedianiline and metaphenylenediamine. It is unclear, therefore, why only one of the components was singled out for mention and the other totally ignored. Metaphenylenediamine is well-known for its ability to stain the skin, and this can be readily demonstrated by the technique described by Cohen1 using nitrocellulose paper. Pure 4,4′-methylenedianiline (rather than curing agent Z) does not stain the nitrocellulose paper.Concerning the issue of occupational exposure to 4,4′-methylenedianiline, we have experience with both production and use of this substance in two of our sites in the United Kingdom. Our medical records on the production side go back to 1970, when routine, monthly examination of the skin of such workers has been practiced. We can state quite unequivocally that we have never recorded a single
Barr R, Craigen AA, Smith AE. Yellow Staining: 4,4'-Methylenedianiline, or Curing Agent Z? Arch Dermatol. 1987;123(6):713. doi:10.1001/archderm.1987.01660300029006
Browse and subscribe to JAMA Network podcasts!
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: